Alert archive / Illinois / Wind Advisories in 2023

Wind Advisory 1, NWS St. Louis, MO

February 8, 202310 counties in Illinois

NWS St. Louis, MO issued this wind advisory at Feb 8, 2023, 2:04 AM CST for 10 counties in Illinois. It took effect at Feb 9, 2023, 12:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 8, 2023, 2:04 AM CST (08:04 UTC)
In effect from
Feb 9, 2023, 12:00 AM CST
Expired
Feb 9, 2023, 12:00 PM CST
In force
12 hr
Issued by
NWS St. Louis, MO

Counties Bond County, IL, Clinton County, IL, Fayette County, IL, Macoupin County, IL, Madison County, IL, Marion County, IL, Montgomery County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL

The radar

The St Louis radar (KLSX), 100 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1210 m above ground
0-6 km bulk shear
97 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

797 
WWUS73 KLSX 080804
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service St Louis MO
204 AM CST Wed Feb 8 2023

ILZ059-060-064-065-069-070-074-079-100-101-082315-
/O.NEW.KLSX.WI.Y.0001.230209T0600Z-230209T1800Z/
Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-Marion IL-
Washington IL-Randolph IL-Madison IL-Saint Clair-
Including the cities of Vandalia, Belleville, Litchfield,
Edwardsville, Alton, Salem, Sparta, Centralia, Chester, and
Cahokia
204 AM CST Wed Feb 8 2023

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST 
THURSDAY...

* WHAT...South winds shifting to the west 20 to 30 mph with gusts up 
  to 45 mph expected.

* WHERE...Bond IL, Clinton IL, Fayette IL, Marion IL, Montgomery IL, 
  Washington IL, Macoupin IL, Madison IL, Randolph IL, and Saint 
  Clair Counties.

* WHEN...From Midnight tonight to Noon CST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Kimble
3 follow-up statements
072 
WWUS73 KLSX 082022
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service St Louis MO
222 PM CST Wed Feb 8 2023

ILZ059-060-064-065-069-070-074-079-100-101-091130-
/O.CON.KLSX.WI.Y.0001.230209T0600Z-230209T1800Z/
Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-Marion IL-
Washington IL-Randolph IL-Madison IL-Saint Clair-
Including the cities of Vandalia, Centralia, Salem, Cahokia,
Sparta, Edwardsville, Chester, Belleville, Alton, and Litchfield
222 PM CST Wed Feb 8 2023

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST 
THURSDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...Bond IL, Clinton IL, Fayette IL, Marion IL, Montgomery IL, 
  Washington IL, Macoupin IL, Madison IL, Randolph IL, and Saint 
  Clair Counties.

* WHEN...From Midnight tonight to Noon CST Thursday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Elmore
124 
WWUS73 KLSX 090743
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service St Louis MO
143 AM CST Thu Feb 9 2023

ILZ059-060-064-065-069-070-074-079-100-101-091800-
/O.CON.KLSX.WI.Y.0001.000000T0000Z-230209T1800Z/
Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-Marion IL-
Washington IL-Randolph IL-Madison IL-Saint Clair-
Including the cities of Litchfield, Belleville, Salem, Chester,
Vandalia, Centralia, Alton, Edwardsville, Cahokia, and Sparta
143 AM CST Thu Feb 9 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...South winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Bond IL, Clinton IL, Fayette IL, Marion IL, Montgomery IL, 
  Washington IL, Macoupin IL, Madison IL, Randolph IL, and Saint 
  Clair Counties.

* WHEN...Until Noon CST today.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Kimble
738 
WWUS73 KLSX 091755
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service St Louis MO
1155 AM CST Thu Feb 9 2023

ILZ059-060-064-065-069-070-074-079-100-101-091900-
/O.EXP.KLSX.WI.Y.0001.000000T0000Z-230209T1800Z/
Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-Marion IL-
Washington IL-Randolph IL-Madison IL-Saint Clair-
Including the cities of Sparta, Litchfield, Salem, Chester,
Alton, Cahokia, Edwardsville, Belleville, Vandalia, and Centralia
1155 AM CST Thu Feb 9 2023

...WIND ADVISORY WILL EXPIRE AT NOON CST TODAY...

The threat of advisory level wind gusts has ended. Gusty winds are 
still expected through the afternoon.

$$

Elmore

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this wind advisory went out at Feb 7, 10:52 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Feb 7, 10:52 PM CST, 3 hours 12 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1052 PM CST Tue Feb 7 2023

.SHORT TERM... (Through Thursday Evening)
Issued at 249 PM CST Tue Feb 7 2023

Water vapor imagery currently shows an upper-level trough digging
across the Southern Plains, with southwesterly flow in place over
the Middle Mississippi Valley. At the surface, last night's cold
front is stalled across southeastern Missouri and far southern
Illinois per recent observations. Weak convergence along this
boundary have kept rain chances going longer than originally
expected, and I don't see this changing soon, so I've increased PoPs
through the early evening across Southeastern Missouri. If the front
doesn't progress further southward as currently expected, we could
see a greater chance for rain linger longer in this portion of the
CWA.

For more widespread rain chances, or focus remains on the
aforementioned trough and a surface low that is expected to form
and deepen across the Southern Plains over the next 24 hours. As
this low deepens and moves toward the Middle Mississippi Valley
through the day tomorrow, a warm front will move northward through
the CWA. This will result in isentropic lift that will spawn
widespread rainfall across the CWA that spreads from south to north
through the afternoon.

As the surface low moves into central Missouri and continues to
deepen, the pressure gradient will tighten across the area. As a
result, surface winds will grow quite strong and will be reinforced
due to momentum transfer of the low-level jet via ongoing convection
Wednesday night into Thursday morning. This will lead to near
advisory level winds for portions of eastern Missouri and
southwestern and west-central Illinois during this portion of the
period. Given the track of the low, portions of southwestern
Illinois will sample the warm sector early Thursday morning. The
probability of at least 100 J/kg of SBCAPE per ensemble guidance is
increasing, leading to growing confidence in surface-based
convection. Given the expected winds, mixing of the boundary layer
is expected, increasing confidence in surface-based convection.
There is concern that this convection may grow strong enough to mix
more of the low-level jet down to the surface, leading to isolated
severe-level wind gusts. Confidence in this occurring remains low at
the moment, and if it does occur, it would likely do so across far
southwestern Illinois.

Rain is expected to taper off and winds decrease through the late
morning as the surface low moves off to the north/northeast. By the
time the rain ends Thursday morning, generally an inch of rainfall
is expected across the CWA. Portions of southeastern Missouri are
expected to see around 1.5 inches of rainfall with locally higher
amounts of 2 or more inches. Given this amount of rainfall, the
relatively short time frame in which it is falling, and the hilly
terrain in which it is falling, a Flood Watch has been issued for
this part of the area.

Through the rest of the day on Thursday, flow aloft will remain out
of the southwest, with westerly surface flow expected through much
of the day. Given this flow and the strength of the airmass moving
in behind the low, temperatures on Thursday are expected to be above
normal.

Elmore

.LONG TERM... (Friday Morning Through Next Tuesday)
Issued at 249 PM CST Tue Feb 7 2023

Starting Friday morning through the day, the consensus among model
guidance is that a cold front will be moving into the CWA as a
trough axis passes overhead. Forcing from these features and mid-
level frontogenesis is expected to utilize what little QPF is left
over the region after Thursday's system to spawn light
precipitation. Ensembles generally match on timing (early Friday
morning through very early Friday afternoon) but differ on the exact
placement, leading to relatively low PoPs across the entire CWA
during that time frame. What model soundings that are available at
that time range show a saturated DGZ, leading to high confidence in
ice crystal development in the cloud layer. What will then determine
precipitation type (snow vs. rain) is surface temperatures. Ensemble
guidance is centered around 32 degrees early Friday morning with
minimal spread. However, the spread is enough to lead to uncertainty
in dominant precipitation type during the Friday morning commute. If
temperatures are able to be closer to freezing, we could see minor,
slushy accumulation mainly on elevated surfaces. If temperatures are
able to remain in the mid-30s, rain will be the dominant
precipitation type with no impacts expected. If snow does accumulate,
confidence is high that amounts will be around an inch or less, and
what does accumulate will melt through the day due to rising
temperatures.

As we get into the weekend, ensemble consensus is that upper level
ridging will build into the Middle Mississippi Valley, resulting in
temperatures rising above normal through the weekend into early next
week. These above normal temperatures build our confidence that
precipitation associated with our next weather system early next week
will be primarily rain for much of the area.

Elmore
&&

.AVIATION...  (For the 06z TAFs through 06z Wednesday Night)
Issued at 1051 PM CST Tue Feb 7 2023

Frontal boundary remains stalled south of forecast area late this
evening. In the meantime, over running precipitation is developing
and sliding east across portions of southeast Missouri. Further
north VFR flight conditions remain over the TAF sites. However, as
the front begins to move back to the north by mid morning on
Wednesday, ceilings will begin to lower with MVFR conditions
expected during the afternoon Wednesday as the rain increases in
coverage and intensity. By 01z-02z Thursday, ceilings will lower
to IFR. Otherwise, Light and variable winds will pickup from the
east between 10 and 15 kts by mid morning Wednesday.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from 6 AM CST Wednesday through late Wednesday night
     for Iron MO-Madison MO-Reynolds MO.

IL...None.
&&

WFO LSX
Hazardous weather outlook, Feb 7, 3:05 PM CST, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
305 PM CST Tue Feb 7 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-082115-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
305 PM CST Tue Feb 7 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Flood Watch is in effect for portions of southeastern Missouri
where around 1 and a half inches of rainfall is expected Wednesday
afternoon through Thursday morning, with locally higher amounts of 2
inches or more possible.

There is a low chance of thunderstorms Wednesday night into Thursday
morning across portions of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Elmore

Nearby

Wind Advisories in Illinois, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.